Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2017, 8:00 PM CDT for Steele County, Traill County, North Dakota. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2017, 8:00 PM CDT (01:00 UTC)
- Expired
- Jul 31, 2017, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 6 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 8:02 PM CDT | FUNNEL CLOUD | 5 N Mayville, ND | A PERSISTENT WALL CLOUD WITH VERY BRIEF FUNNEL PASSED FROM EASTERN GARFIELD TOWNSHIP INTO NORTHWEST LINDAAS TOWNSHIP BEFORE DISSIPATING. |
| Jul 31, 8:05 PM CDT | HAIL 1.75 | 3 S Hatton, ND | |
| Jul 31, 8:15 PM CDT | HAIL 0.75 | Mayville, ND | ESTIMATED WINDS GUSTING TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
238
WUUS53 KFGF 010100
SVRFGF
NDC091-097-010145-
/O.NEW.KFGF.SV.W.0124.170801T0100Z-170801T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
800 PM CDT MON JUL 31 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Traill County in southeastern North Dakota...
Northeastern Steele County in southeastern North Dakota...
* Until 845 PM CDT.
* At 759 PM CDT, a severe thunderstorm was located over Hatton, or 27
miles southwest of Grand Forks, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Mayville and Portland around 825 PM CDT.
Roseville around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4763 9755 4766 9744 4742 9709 4737 9741
TIME...MOT...LOC 0059Z 325DEG 16KT 4760 9742
HAIL...1.50IN
WIND...<50MPH
$$
dtr2 follow-up statements
043
WWUS53 KFGF 010109
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
809 PM CDT MON JUL 31 2017
NDC091-097-010145-
/O.CON.KFGF.SV.W.0124.000000T0000Z-170801T0145Z/
Traill ND-Steele ND-
809 PM CDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES...
At 809 PM CDT, a severe thunderstorm was located 3 miles north of
Portland, or 28 miles southwest of Grand Forks, moving southeast at
20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Mayville and Portland around 825 PM CDT.
Roseville around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4763 9755 4766 9744 4742 9709 4737 9741
TIME...MOT...LOC 0109Z 325DEG 16KT 4756 9738
HAIL...2.00IN
WIND...60MPH
$$
dtr954
WWUS53 KFGF 010125
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
825 PM CDT MON JUL 31 2017
NDC091-010134-
/O.CAN.KFGF.SV.W.0124.000000T0000Z-170801T0145Z/
Steele ND-
825 PM CDT MON JUL 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEELE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4761 9738 4742 9709 4737 9741 4749 9747
4751 9747
TIME...MOT...LOC 0124Z 329DEG 24KT 4745 9727
$$
NDC097-010145-
/O.CON.KFGF.SV.W.0124.000000T0000Z-170801T0145Z/
Traill ND-
825 PM CDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN TRAILL COUNTY...
At 824 PM CDT, a severe thunderstorm was located near Mayville, or 33
miles south of Grand Forks, moving southeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will affect the Mayville area and areas of
rural Traill county just southeast of Mayville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4761 9738 4742 9709 4737 9741 4749 9747
4751 9747
TIME...MOT...LOC 0124Z 329DEG 24KT 4745 9727
HAIL...2.00IN
WIND...60MPH
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:45 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 31, 6:45 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 645 PM CDT Mon Jul 31 2017 .UPDATE... Issued at 640 PM CDT Mon Jul 31 2017 Increased pops across northern valley into adjacent nw Mn where convective line along cold front more solid and organized. Storms more spotty farther s-sw so kept chc pops going. No other changes. && .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon Jul 31 2017 Forecast on schedule and very short range models continue to have a good handle on the situation. Cold front just east of Winnipeg to Langdon to Leeds ND to west of Bismarck at 330 pm will move east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc based cape see no reason for storms not to continue to form along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so long lived supercells not likely but given strength of the instability growth into the hail zone is likely for some storms along with potential for damaging winds from outflow as storms weaken. Activity will weaken after dark by the time it gets to Bemidji- Fargo-Lisbon and then pretty much fall apart overnight. Tuesday will see north wind at drier and a bit cooler air. Brief high pressure nosing but some 850 mb moisture around so probably some daytime cumulus. Some hint at a low shower threat in far NW MN but left it dry for now. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM CDT Mon Jul 31 2017 Stronger 500 mb short wave to move south-southeast thru the area Wednesday as been well advertised the past few days. Good mid and upper level dynamics to work with but lack of instability means more showery system for us. But a more widespread rainfall. Does look like highest qpf regulated to central and northeastern MN as the upper wave strengthens over eastern Minnesota into Wisconsin. Break from the heat as temps drop to a bit below normal values Wed-Thu. Thursday night thru Monday... Pattern de-amplifies during the extended forecast. Long wave trough over eastern North America strengthens and weakens during the period. Also the long wave trough shifts a little east through the period. Long wave ridge over the west coast of Canada shifts east and flattens during the period. Expect linger shower threat Wed night and into Thursday, esp for areas east of the Red River. The ECMWF was a faster solution than the GFS initially. The GFS was faster than the ECMWF with the next trough that rotates into the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF were trending north and slower. Will blend the models. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 640 PM CDT Mon Jul 31 2017 VFR cigs expected through the period. Primary concern this evening will be strong/severe convection along cold front with timing through northern TAF sites main challenge. Kept vcnty early this evening at GFK and TVF and will continue to monitor and adjust if necessary. Cannot rule out brief MVFR CIGS/VSBY under stronger storms. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Voelker SHORT TERM...Riddle LONG TERM...JH/Riddle AVIATION...Voelker
Hazardous weather outlook, Jul 31, 3:36 AM CDT, 16 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 336 AM CDT Mon Jul 31 2017 MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038- 039-054-010845- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Cold front will push into the NW portion of the area between 4 and 7pm initiating thunderstorms. A few of the multicell storms will become strong or temporarily severe. The primary threat for any thunderstorm will be heavy rainfall within a short duration along with wind gusts to 60mph or hail around an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845- Clay-South Beltrami-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Ransom-Sargent-Richland- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms will be possible this evening and into the overnight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 31, 6:56 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
656 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL STEPHEN 48.45N 96.88W
07/31/2017 E1.00 INCH MARSHALL MN TRAINED SPOTTER
PHOTOS AND REPORTS POSTED TO SOCIAL MEDIA AS WELL.
&&
GGUSTLocal storm report, Jul 31, 7:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
711 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL ALVARADO 48.19N 97.00W
07/31/2017 E1.00 INCH MARSHALL MN PUBLIC
PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 31, 7:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 4 E KEMPTON 47.82N 97.53W
07/31/2017 E1.50 INCH GRAND FORKS ND PUBLIC
HAIL RANGED FROM DIME TO OPING PONG BALL SIZED. NOT A LOT
OF HAIL BUT GOOD RAIN.
&&
GGUSTLocal storm report, Jul 31, 7:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 5 NNE TABOR 48.15N 96.82W
07/31/2017 E1.00 INCH POLK MN PUBLIC
LOTS OF HALF INCH TO INCH DIAMTER HAIL. SMALL PILES NEAR
BUILDINGS. WINDS ESTIMATED TO 40 MPH.
&&
GGUSTLocal storm report, Jul 31, 7:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 5 SE STEPHEN 48.40N 96.80W
07/31/2017 E1.00 INCH MARSHALL MN PUBLIC
HAIL FROM HALF INCH TO ONE INCH DIAMETER.
&&
GGUSTLocal storm report, Jul 31, 7:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL ALVARADO 48.19N 97.00W
07/31/2017 E2.00 INCH MARSHALL MN PUBLIC
A FEW STONES UP TO 2 INCH DIAMETER. PHOTO AND REPORT
POSTED TO SOCIAL MEDIA.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:30 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 60 min |
| Jul 31, 8:31 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 59 min |
| Jul 31, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 62 min |
| Jul 31, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 52 min |
| Jul 31, 10:16 PM CDT | Special Weather Statement | FGF | Richland | 59 min |
| Jul 31, 11:15 PM CDT | Special Weather Statement | FGF | Richland | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.